Protelos safety update

The MHRA has issued advice stating that women taking the postmenopausal osteoporosis drug strontium ranelate (Protelos) should be alert to the risk of severe allergic reactions.

If patients develop a rash they should stop taking the drug and consult their doctor immediately. Once treatment has been stopped it should not be re-introduced.

The MHRA advice follows a European Medicines Agency (EMEA) recommendation that the product information for Protelos should be changed to include warnings on severe hypersensitivity syndromes as an urgent measure.


Up to 16 November 2007, the EMEA had received 16 reports of ‘drug rash with eosinophilia and systemic symptoms (DRESS)’ in patients treated with Protelos/Osseor (brand name in some other countries), two of which were fatal.

 

Further information: MHRA

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Deleted products - live tracker

EXCLUSIVE TO SUBSCRIBERS See the latest products removed...

Products coming soon - live tracker

EXCLUSIVE TO SUBSCRIBERS Monitor forthcoming UK drug...

New products - live tracker

EXCLUSIVE TO SUBSCRIBERS See the latest products added...

Close-up image of a COVID-19 antibody

Suspending methotrexate therapy shown to improve COVID booster response

Findings from a recent study showed that a two-week...